Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 16, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at May 29, 1996, 7:23 PM EDT for Chester County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1996, 7:23 PM EDT (23:23 UTC)
- Expired
- May 29, 1996, 8:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Chester County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:23 PM EDT | Hail 2.5 | Chester, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 292324 TORGSP SCC023-300000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EDT WED MAY 29 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL SOUTH CAROLINA ...CHESTER COUNTY AT 722 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY PRODUCING A TORNADO JUST NORTH OF THE CITY OF CHESTER. THE STORM WAS MOVING TO THE SOUTHEAST AROUND 30 MPH AND WILL MOVE NEAR GREAT FALLS BY 800 PM. THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR CHESTER COUNTY. PEOPLE IN OR NEAR THE PATH OF THIS STORM `SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:07 PM EDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 29, 2:07 PM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 207 PM EDT WED MAY 29 1996 88-D QUIET ATTM WITH REGIONAL RADAR SHOWING CONVECTION BEGINNING TO FIRE ACROSS NRN AL. ADAP SHOWS ATMOS OVER CWA UNSTABLE WITH NO CAP. FRONT AND JET MAXS PROGGED TO CROSS CWA TONIGHT. MOISTURE CONVERGENCE CONTINUES ACROSS THE CWA SO THINGS MAY NOT GET AS ACTIVE AS PREVIOUSLY THOUGHT BUT HIGH CHC POPS ARE WARRANTED FOR WESTERN SECTIONS AND CHC POPS ELSW. MODELS SIMILAR PUSHING FRONT THROUGH TONIGHT AND COOL DRY HIGH PRESSURE BUILDING IN THROUGH REST OF PERIOD. LOW CLOUDS AND MAYBE SOME L- SHOULD HANG AROUND EARLY THURSDAY MORNING OTHW MOSTLY SUNNY AND COOLER. TEMPS COULD BE HELD UP A LITTLE TONIGHT WITH CLOUDS AND HIHGER WINDS ASSOCIATED WITH THE FRONT. FOR THE REST OF THE PERIOD THINK FAN TOO COOL. AVL 55/69/47/72 5/0/0/0 CLT 61/75/54/78 4/0/0/0 GSP 61/76/53/79 4/0/0/0 ^ RWH
In the hours before
Local storm report, May 29, 6:34 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
632 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
611 PM SALISBURY NC TORNADO DOWNED TREES ON
ROWAN JULIUS DR. REPORTED BY
COUNTY OFFICIALS.
DHRLocal storm report, May 29, 6:39 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
637 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
600 PM ATWELL NC WIND DAMAGE...TOOK ALL
ROWAN SHINGLES OFF HOUSE...
DESTROYED OUT BUILDING
AND GOLF CART. REPORTED
HAM SPOTTER.
DHRLocal storm report, May 29, 6:44 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
644 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
545 PM UNION SC 1.00 INCH HAIL REPORTED
UNION BY SPOTTER.
600 PM CHESTER CITY SC WIND DAMAGE...TREES DOWN
CHESTER IN RICHBURG AREA. REPORTED
BY SPOTTER.
606 PM SALISBURY 4E NC 1.75 INCH HAIL. REPORTED
ROWAN BY SPOTTER.
DHRLocal storm report, May 29, 6:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
650 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
607 PM SALISBURY NC WIND DAMAGE...75 TO 100
ROWAN FEET TREE DOWN ON A
RESIDENCE. REPORTED BY
SPOTTER.
643 PM JONESVILLE SC 0.88 INCH HAIL. REPORTED
UNION EPD.
DHRLocal storm report, May 29, 6:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
655 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
654 PM ADAMSBURG 5E SC 1.00 INCH HAIL REPORTED
UNION BY EPD.
DHRLocal storm report, May 29, 7:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
716 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.P....
715 PM LOCKHART SC 0.75 INCH HAIL REPORTED
CHESTER HAM SPOTTER
DHRThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:56 PM EDT | Severe Thunderstorm Warning | GSP | Cherokee | 49 min |
| May 29, 4:35 PM EDT | Tornado Warning | GSP | Cherokee | 40 min |
| May 29, 4:47 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 43 min |
| May 29, 4:53 PM EDT | Severe Thunderstorm Warning | GSP | York | 52 min |
| May 29, 5:04 PM EDT | Tornado Warning | GSP | Chester, York | 56 min |
| May 29, 5:20 PM EDT | Tornado Warning | GSP | Union | 40 min |
| May 29, 6:00 PM EDT | Tornado Warning | GSP | Chester | 45 min |
| May 29, 6:45 PM EDT | Severe Thunderstorm Warning | GSP | Union | 45 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 50 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.